Alert archive / Nevada / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 34, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 31, 1998, 5:12 PM PDT for Nye County, Nevada. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 1998, 5:12 PM PDT (00:12 UTC)
- Expired
- Aug 31, 1998, 6:10 PM PDT
- In force
- 58 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Nye County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2231 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
479 WUUS1 KLAS 010014 SVRLAS NVC023-010110- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 512 PM PDT MON AUG 31 1998 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN NYE COUNTY IN CENTRAL NEVADA * UNTIL 610 PM PDT * SOME LOCATIONS AFFECTED DESERT ROCK LATHROP WELLS AMARGOSA VALLEY PAHRUMP * AT 505 PM PDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 20 MILES NORTHWEST OF DESERT ROCK TO 10 MILES SOUTH OF AMARGOSA VALLEY. THESE STORMS ARE MOVING SOUTHEAST AT ABOUT 10 MILES PER HOUR. STRONG DAMAGING WINDS EXCEEDING 55 MPH...BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY AS THESE STORMS MOVE THROUGH SOUTHERN NYE COUNTY DURING THE NEXT HOUR. RUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:55 PM PDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 31, 2:55 PM PDT, 2 hours 17 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 255 PM PDT MON AUG 31 1998 SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER NEVADA WILL SLOWLY DRIFT TO NEAR THE FOUR CORNERS WEDNESDAY. MOISTURE AND INSTABILITY WILL DECREASE SLIGHTLY...BUT THERE IS THE THREAT OF SHOWERS AND THUNDERSTORMS WITHIN THE SOUTHERN GREAT BASIN AND MOHAVE DESERT. DISCUSSION...SATELLITE AND RADAR DETECTING THUNDERSTORMS ON THE INCREASE TO THE WEST OF LAS VEGAS. STILL RELATIVELY QUITE TO THE EAST. WATER VAPOR SHOWS VORTICITY CENTER SOUTHEAST OF TONOPAH. THIS FEATURE DROPPING SOUTHEAST AND WILL BE FOCUS FOR FURTHER DEVELOPMENT INTO THE COLORADO RIVER VALLEY AND NORTHWEST ARIZONA. LEAVING FLASH FLOOD WATCH UP AND EXPANDING IT TO INCLUDE INYO...ESMERALDA AND CENTRAL NYE COUNTIES. FOR LATER PERIODS UPPER LEVEL DISTURBANCE SLOWLY DRIFTS EAST TO FOUR CORNERS. ATMOSPHERE WILL GRADUALLY DRY AND STABILIZE FROM NORTHWEST TO SOUTHEAST...BUT CAN NOT RULE OUT THE POSSIBILITY OF THUNDERSTORMS EACH DAY...ESPECIALLY OVER NORTHWEST ARIZONA. FOR THE MEDIUM RANGE HIGH CENTER CURRENTLY OFF THE WEST COAST MIGRATES TOWARD THE FOUR CORNERS BY DAY FOUR OR FIVE. THINKING ATMOSPHERE MAY BE CAPPED THURSDAY FOR DRY DAY. MOISTURE WILL RETURN ON A EAST OR SOUTHEAST FLOW BY THE WEEKEND. LAS 6221. PIERCE A FLASH FLOOD WATCH IS IN EFFECT UNTIL 900 PM. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH BULLETIN FOR DETAILS.
In the hours before
Special weather statement, Aug 31, 3:34 PM PDT, 1 hour 38 minutes before
AZZ001>003-036-CAZ026>029-NVZ014>022-010400- BULLETIN...IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WATCH...RETRANSMITTED NATIONAL WEATHER SERVICE LAS VEGAS NV 315 PM PDT (315 PM MST) MON AUG 31 1998 ...FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE ESMERALDA AND CENTRAL NYE COUNTIES IN NEVADA AND INYO COUNTY CALIFORNIA UNTIL 900 PM PDT... ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 900 PM PDT/MST FOR SOUTHERN NYE...CLARK AND LINCOLN COUNTIES IN NEVADA....MOHAVE COUNTY ARIZONA AND SAN BERNARDINO COUNTY CALIFORNIA... THIS INCLUDES LAS VEGAS...HENDERSON...PAHRUMP...CALIENTE...BEATTY... GOLDFIELD...KINGMAN...WIKIEUP...LAUGHLIN-BULLHEAD CITY...NEEDLES ...LAKE HAVASU CITY...DEATH VALLEY NATIONAL PARK...THE WESTERN END OF THE GRAND CANYON...AND THE ENTIRE LAKE MEAD NATIONAL RECREATION AREA. SATELLITE AND RADAR INDICATE SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN PORTION OF THE WATCH AREA AT MID AFTERNOON. AN UPPER LEVEL DISTURBANCE OVER NYE COUNTY WILL DROP SOUTHEAST ACROSS SOUTHERN NEVADA LATER THIS EVENING. THUNDERSTORMS ARE ALREADY DEVELOPING OVER CLARK COUNTY AND WILL CONTINUE TO DEVELOP EAST INTO MOHAVE COUNTY. STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND STRONG WIND GUSTS ARE LIKELY. A FEW OF THE STORMS COULD PRODUCE LOCALIZED RAINFALL AMOUNTS OF BETWEEN ONE AND TWO INCHES IN LESS THAN ONE HOUR. RAINFALL OF THIS INTENSITY WOULD CAUSE FLASH FLOODING OF WASHES...CANYONS...AND OTHER LOW-LYING OR URBANIZED AREAS. A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD SWEEP YOU OR YOUR VEHICLE AWAY. LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PIERCE
Nearby
Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.